Hail, Sherman
- When
- September 28, 8:59 PM CST
- Where
- Sherman County, 0.52 mi E of Loup City
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 41.280, -98.970
Evening thunderstorms developed across portions of south central Nebraska as a surface front passed through the Central Plains. A few of these thunderstorms were on the strong to severe side, with penny size hail reported in York County, and quarter size hail reported in Sherman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Evening thunderstorms developed across portions of south central Nebraska as a surface front passed through the Central Plains. A few of these thunderstorms were on the strong to severe side, with penny size hail reported in York County, and quarter size hail reported in Sherman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 28, 8:46 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 946 PM CDT SUN SEP 28 2008 .UPDATE...THUNDERSTORMS ARE TRACKING SOUTHEAST ACROSS OUR NORTHERN CWA AS ADVERTISED. CURRENT FORECAST IS ON TRACK CALLING FOR THUNDERSTORMS TO BE LIKELY ACROSS OUR NORTHEAST CWA WITH LESSER CHANCES FROM THE TRI CITIES SOUTH AND WEST. THUNDERSTORMS COULD STILL BACK BUILD TO THE SOUTHWEST AS FRONT SLIDES SOUTH. THEREFORE...WILL KEEP CHANCE POPS ACROSS SOUTHERN CWA FOR NOW...BUT HIGHEST LIKELIHOOD FOR THUNDERSTORMS TONIGHT WILL CONTINUE TO BE OUR NORTHEAST CWA FROM YORK AND AURORA NORTHWARD. && .PREV DISCUSSION... /ISSUED 734 PM CDT SUN SEP 28 2008/ AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER ON THE POSSIBILITY OF THUNDERSTORMS TONIGHT. A COLD FRONT WILL TRACK ACROSS KGRI AROUND OR JUST AFTER MIDNIGHT. THIS WILL SWING THE WINDS AROUND OUT OF NORTH AND COULD KICK OFF A FEW THUNDERSTORMS. THUNDERSTORMS HAVE ALREADY BEEN PULSING UP AND DOWN ALONG THE FRONT THIS EVENING ACROSS THE NEBRASKA SANDHILLS. THE PRIMARY THREAT FOR THUNDERSTORMS AT KGRI WILL BE BETWEEN 11PM AND 3 AM. THUNDERSTORMS ARE EXPECTED TO BE WELL OUT OF THE AREA BY DAY BREAK. PREV DISCUSSION... /ISSUED 323 PM CDT SUN SEP 28 2008/ SHORT TERM...THROUGH 12Z TUESDAY. PASSING FRONT TONIGHT AND CONVECTION ARE THE MAIN ISSUES. MOISTURE HAS SLOWLY WORKED ITS WAY BACK INTO THE PICTURE TODAY...WITH NEAR 60 SURFACE DEWPOINTS UP TO KODX. TO THE NORTHWEST...COLD FRONT IS STARTING ITS PUSH INTO NEBRASKA...WITH A WEAK TROUGH/DRYLINE TYPE FEATURE DOWN TO SOUTHWEST NEBRASKA. THE PUSH OF THE FRONT LOOKS ABOUT 2-3 HOURS FROM REALLY SPARKING MORE UNSTABLE AIRMASS IN CENTRAL/NORTHERN SAND HILLS. ONCE THAT OCCURS...CONVECTION SHOULD DEVELOP FAIRLY EXTENSIVELY WITH STEEP MID LEVEL LAPSE RATES THROUGH THE REMAINDER OF THE EVENING. STORMS WILL DIVE SOUTHEAST ACROSS A GOOD CHUCK OF THE CWFA. WOULD EXPECT AT LEAST SOME STRONG TO SEVERE STORMS WITH LARGE HAIL AND LOCALLY DAMAGING WINDS THE ISSUE. THERE MAY EVEN BE SOME NARROW AREAS OF ONE AN INCH OF RAIN...ALTHOUGH THE AVERAGE WILL BE QUARTER TO HALF INCH IN GENERAL. AM EXPECTING THE CONVECTION TO PRETTY MUCH CLEAR THE AREA BY 09Z OR SO...AND THE FRONT SHORTLY THERE AFTER. THOUGH A BIT OF A LAG IN THE SOUTHERN CWFA...DEWPOINTS WILL PLUMMET BEHIND THE FRONT WITH VERY DRY AIR. WINDS WILL BE LOCALLY BREEZY MONDAY THROUGH EARLY AFTERNOON BEFORE TAPERING OFF. DROPPED LOWS A BIT MONDAY NIGHT WITH SUCH DRY AIR AND LIGHT WINDS. AT LEAST UPPER 30S APPEAR POSSIBLE IN THE NORTHWEST CWFA...WITH SOME FROST A POSSIBILITY IF TEMPERATURES DIP INTO THE 30S. LONG TERM...12Z TUESDAY THROUGH SUNDAY. A PERIOD OF DRY WEATHER AND NEAR TO ABOVE SEASONAL TEMPERATURES IS ON TAP FOR THE MAJORITY OF THE EXTENDED PERIOD...WITH PERHAPS A LITTLE MORE ACTIVE WEATHER ARRIVING BY THE LATTER HALF OF NEXT WEEKEND. A HIGHLY AMPLIFIED PATTERN WILL BE PRESENT ACROSS THE CONUS EARLY IN THE EXTENDED PERIOD...WITH THE CENTRAL PLAINS UNDER A DRY NORTH TO NORTHWEST FLOW ALOFT BETWEEN A HIGH AMPLITUDE UPPER RIDGE OVER THE WESTERN CONUS AND UPPER TROUGH CENTERED OVER THE GREAT LAKES REGION. THIS UPPER FLOW REGIME COMBINED WITH SURFACE HIGH PRESSURE SPRAWLED THROUGH THE PLAINS WILL RESULT IN DRY WEATHER AND CLEAR TO MOSTLY CLEAR SKIES FROM TUESDAY THROUGH THE END OF THE UPCOMING WORK WEEK. FORECAST SOUNDINGS INDICATE MIXING TO AROUND H8 BOTH TUESDAY AND WEDNESDAY...WHICH SHOULD BE SUFFICIENT TO PUSH HIGH TEMPS INTO THE LOWER TO MID 70S ON TUESDAY AND MID TO UPPER 70S ON WEDNESDAY. LOW TEMPS WEDNESDAY MORNING WILL STILL BE A BIT ON THE COOL SIDE GIVEN BROAD AREA OF SURFACE HIGH PRESSURE IN PLACE AND LOW DEWPOINTS...BUT STILL A LITTLE WARMER THAN THOSE ANTICIPATED TUESDAY MORNING. A LITTLE COOLER AIR TRIES TO BEGIN WORKING INTO THE EASTERN CWA LATE IN THE DAY ON THURSDAY AS NEXT UPPER LOW DIVING INTO THE GREAT LAKES SENDS A REINFORCING SURFACE HIGH/SHOT OF COOLER AIR SOUTH. THE CWA LOOKS TO BE ON THE WESTERN FRINGE OF THIS AIRMASS...BUT SOME OF IT WILL BACKDOOR ITS WAY INTO THE AREA ESPECIALLY BY FRIDAY...KNOCKING TEMPS BACK A BIT. THE GREAT LAKES LOW AND ANOTHER SYSTEM MOVING INTO THE PACIFIC NORTHWEST PUT THE SQUEEZE PLAY ON UPPER RIDGE THURSDAY AND FRIDAY...KNOCKING DOWN ITS HEIGHTS AS IT/S PUSHED INTO THE PLAINS BY FRIDAY INTO FRIDAY NIGHT. RETURN FLOW INCREASES ON SATURDAY AS SURFACE HIGH SLIDES EAST AND LEE TROUGH DEEPENS TO THE WEST AHEAD OF APPROACHING UPPER TROUGH. ATTENDANT LOW-LEVEL WAA AND INCREASINGLY SOUTHWEST FLOW ALOFT WILL HELP TO WARM TEMPS BACK UP ON SATURDAY...AND WILL LIKELY BE A BREEZY DAY AS WELL. UPPER SYSTEM THEN MOVES INTO THE CENTRAL PLAINS ON SUNDAY...BRINGING A RETURN OF SHOWER AND THUNDERSTORM CHANCES TO THE FORECAST AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...WESELY
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 508 PM CDT SUN SEP 28 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291345- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 508 PM CDT SUN SEP 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY OVER A GOOD PART OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS TONIGHT. ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN HAZARDS FROM THE MOST INTENSE STORMS WILL BE WIND GUSTS TO 60 MPH...AND HAIL TO THE SIZE OF GOLF BALLS. HOWEVER... MOST OF THE STORM ACTIVITY WILL BE BELOW SEVERE LEVELS...BUT STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN. THUNDERSTORMS WILL DEVELOP IN NORTH CENTRAL NEBRASKA...AND MOVE SOUTHEAST DURING THE MID TO LATE EVENING HOURS ACROSS SOUTH CENTRAL NEBRASKA. ADDITIONAL STORM DEVELOP IS LIKELY NEAR THE MIDNIGHT HOUR AS THE MAIN FRONTAL BOUNDARY APPROACHES IN NORTH CENTRAL KANSAS. MOST OF THE STORM ACTIVITY WILL PUSH SOUTHEAST OF THE REGION BY DAWN MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 827 PM CDT SUN SEP 28 2008 NEZ039-290200- VALLEY- 827 PM CDT SUN SEP 28 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELYRIA...OR NEAR ORD...AND MOVING SOUTHEAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... ORD BY 835 PM CDT NORTH LOUP BY 850 PM CDT PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 909 PM CDT SUN SEP 28 2008 NEZ046-047-290245- HOWARD-SHERMAN- 909 PM CDT SUN SEP 28 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN HOWARD COUNTY IN CENTRAL NEBRASKA NORTHEASTERN SHERMAN COUNTY IN CENTRAL NEBRASKA AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEY TO SCOTIA TO 7 MILES NORTHWEST OF SHERMAN RESERVOIR DAM...AND MOVING SOUTHEAST AT 32 MPH. * THUNDERSTORMS WILL BE NEAR... SHERMAN RESERVOIR DAM BY 915 PM CDT COTESFIELD BY 925 PM CDT ELBA BY 940 PM CDT CUSHING BY 945 PM CDT QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THESE STORMS IF THEY MAINTAIN THEIR CURRENT STRENGTH. PEOPLE IN NORTHEASTERN SHERMAN AND NORTHERN HOWARD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS SUSTAIN THEMSELVES AND MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 928 PM CDT SUN SEP 28 2008 NEZ040-041-047-290300- GREELEY-HOWARD-NANCE- 928 PM CDT SUN SEP 28 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN GREELEY COUNTY IN CENTRAL NEBRASKA HOWARD COUNTY IN CENTRAL NEBRASKA NANCE COUNTY IN CENTRAL NEBRASKA AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR RAPIDS TO COTESFIELD TO 6 MILES NORTHEAST OF ASHTON...AND MOVING SOUTHEAST AT 28 MPH. * THUNDERSTORMS WILL BE NEAR... ELBA BY 935 PM CDT FARWELL BY 940 PM CDT CUSHING BY 945 PM CDT ST. PAUL BY 950 PM CDT GENOA BY 1000 PM CDT SMALL HAIL TO THE SIZE OF DIMES...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 949 PM CDT SUN SEP 28 2008 NEZ046-290315- SHERMAN- 949 PM CDT SUN SEP 28 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOUP CITY...OR 19 MILES SOUTH OF ORD...AND MOVING SOUTHEAST AT 26 MPH. * THE THUNDERSTORM WILL BE NEAR... LOUP CITY BY 1000 PM CDT SHERMAN RESERVOIR DAM BY 1005 PM CDT ASHTON BY 1015 PM CDT NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WESELY
The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134235, 134236.